Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Aberdeen, SD

August 12, 2017Dewey County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2017, 7:32 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 7:32 PM MDT (01:32 UTC)
Expired
Aug 12, 2017, 8:15 PM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:33 PM MDTTSTM WND GST 601 Ne Ridgeview, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KABR 130132
SVRABR
SDC041-107-119-130215-
/O.NEW.KABR.SV.W.0158.170813T0132Z-170813T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
832 PM CDT SAT AUG 12 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sully County in central South Dakota...
  Southwestern Potter County in north central South Dakota...
  Southeastern Dewey County in north central South Dakota...

* Until 915 PM CDT/815 PM MDT/

* At 831 PM CDT/731 PM MDT/, a severe thunderstorm was located near
  Ridgeview, or 25 miles east of Eagle Butte, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tiospaye Topa School, Swiftbird Day School, Swiftbird, Whitlocks
  Bay Rec Area, Laplant, Sutton Bay Rec Area, Ridgeview and Lake
  Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4508 10091 4520 10074 4503 10007 4472 10042
TIME...MOT...LOC 0131Z 306DEG 32KT 4508 10072 

HAIL...1.25IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
722 
WWUS53 KABR 130154
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
854 PM CDT SAT AUG 12 2017

SDC041-107-119-130215-
/O.CON.KABR.SV.W.0158.000000T0000Z-170813T0215Z/
Sully SD-Potter SD-Dewey SD-
854 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR NORTHWESTERN SULLY...SOUTHWESTERN POTTER AND
SOUTHEASTERN DEWEY COUNTIES...

At 854 PM CDT/754 PM MDT/, a severe thunderstorm was located 7 miles
south of Lake Oahe, or 26 miles west of Gettysburg, moving southeast
at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Whitlocks Bay Rec Area, Swiftbird Day School, Swiftbird, Sutton Bay
Rec Area and Lake Oahe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4496 10075 4516 10057 4503 10007 4472 10042
TIME...MOT...LOC 0154Z 306DEG 32KT 4496 10049 

HAIL...1.25IN
WIND...60MPH
 
$$

TDK
248 
WWUS53 KABR 130214
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
914 PM CDT SAT AUG 12 2017

SDC041-107-119-130224-
/O.EXP.KABR.SV.W.0158.000000T0000Z-170813T0215Z/
Sully SD-Potter SD-Dewey SD-
914 PM CDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SULLY...
SOUTHWESTERN POTTER AND SOUTHEASTERN DEWEY COUNTIES WILL EXPIRE AT
915 PM CDT/815 PM MDT/...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4496 10075 4516 10057 4503 10007 4472 10042
TIME...MOT...LOC 0214Z 306DEG 32KT 4487 10031 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:45 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 12, 5:45 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Sat Aug 12 2017

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CDT Sat Aug 12 2017

Starting to see severe convection get going across the southwest
CWA, which caught some sun this morning/early afternoon and is the
most favorable area of severe storms to develop. SPC Mesoanalysis
page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in
this region. The distinct upper level short wave should provide
plenty of forcing, although CAMS have been relatively unreliable
with how the whole system plays out this evening. Most do show this
current convection sliding east, with another complex dropping out
of North Dakota and across the CWA later this evening. Expect storms
to weaken quickly has they move into a more stable environment east
of the James River Valley.

The  low pressure system responsible for all the shower and
thunderstorm activity will linger into Sunday morning with
precipitation chances across the eastern CWA through a good chunk
of the afternoon. May also see some lower clouds and fog develop
across parts of north central South Dakota early Sunday morning.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CDT Sat Aug 12 2017

The period begins with a weak upper level ridge crossing the region
with dry conditions expected. By Monday night, an upper level trough
and surface frontal boundary will begin crossing the region. This
trough will slowly progress eastward through Wednesday night with
several chances for showers and thunderstorms. The combination of
high PWATS and slow storm motion will likely cause moderate to heavy
rainfall. Another upper level trough will cross the region some time
between Thursday afternoon and Friday night. With timing
disagreement among models, will maintain superblend's low pops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 642 PM CDT Sat Aug 12 2017

Overall VFR conditions are expected over the region through most
of tonight. However, scattered storms could bring brief ifr
conditions to just about any terminal. Also, late tonight mvfr
cigs may migrate south into the northern part of South Dakota and
linger into Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Serr
LONG TERM...SD
AVIATION...TDK
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
415 AM CDT Sat Aug 12 2017

MNZ039-046-SDZ004>008-010-011-017>023-037-130915-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
415 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

The area will see scattered morning thundershowers, with
additional chances for showers and weak storms through the
afternoon/evening and overnight hours. Conditions are unfavorable
for severe storms.

Slow storm motion and the overall slow pace of this system
overnight and into early Sunday will result in the potential for
heavy rain, focused across northeast South Dakota/southeast North
Dakota into western Minnesota. Due to drought conditions,
flooding should not be a problem for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday and
Sunday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-009-015-016-033>036-045-048-051-130915-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones-
Lyman-Buffalo-
415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

A storm system moving from Montana into North Dakota will support
afternoon thunderstorm activity mainly to the west of the
Missouri valley. The main risk from storms will be for large hail
and strong winds. Storms will move east/southeast and could cross
the Missouri river before weakening. The severe weather threat
will diminish during the evening and early overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and weak thunderstorm chances continue into Sunday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

Connelly

In the hours before

Special weather statement, Aug 12, 5:12 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
612 PM CDT SAT AUG 12 2017

SDZ009-015-130000-
Dewey SD-Walworth SD-
612 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...

At 612 PM CDT/512 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Glencross, or 23 miles southwest of Mobridge,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Promise, White Horse and Glencross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4551 10035 4547 10037 4526 10045 4526 10100
      4546 10101 4548 10080 4547 10076 4547 10038
      4550 10036 4551 10037
TIME...MOT...LOC 2312Z 268DEG 22KT 4537 10087

SD
Local storm report, Aug 12, 5:40 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       8 S CEDAR CREEK REC ARE 44.04N 99.92W
08/12/2017  M1.95 INCH       LYMAN              SD   PUBLIC

&&

RL
Local storm report, Aug 12, 5:41 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       6 N KENNEBEC            44.00N 99.84W
08/12/2017  M2.25 INCH       LYMAN              SD   PUBLIC

&&

RL
Special weather statement, Aug 12, 6:20 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
720 PM CDT SAT AUG 12 2017

SDZ007-008-011-021-130045-
Marshall SD-Grant SD-Day SD-Roberts SD-
720 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS...
NORTHEASTERN DAY...SOUTHEASTERN MARSHALL AND NORTHWESTERN GRANT
COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Campbell Slough, or 14 miles east of Webster, moving southeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waubay, Summit, Ortley, Finley Heights Housing, Enemy Swim Housing,
Minnewasta Lake, Rudebusch Corner, Blue Dog Lake, Waubay Wildlife Rec
Area, Enemy Swim Lake, Campbell Slough, Pickerel Lake Rec Area, Rush
Lake, Waubay Lake and Bitter Lake.

LAT...LON 4536 9739 4556 9727 4549 9689 4519 9704
TIME...MOT...LOC 0020Z 295DEG 18KT 4541 9725

TDK
Local storm report, Aug 12, 6:31 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       2 WNW ROY LAKE STATE PA 45.72N 97.48W
08/12/2017  M1.94 INCH       MARSHALL           SD   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

RL
Special weather statement, Aug 12, 7:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
820 PM CDT SAT AUG 12 2017

SDZ009-015-016-033>035-130215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
820 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...EASTERN DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Promise to 12 miles
southeast of Intersection of Highway 63 and County Road 8. Movement
was southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bush'S Landing, Swiftbird, Mission Ridge, Spring Creek Rec Area,
Little Bend Rec Area, Whitlocks Bay Rec Area, Laplant, Oahe Mission
Rec Area, Blackfoot, Sutton Bay Rec Area, Ridgeview, Tiospaye Topa
School, Promise, Okobojo Point Rec Area, Swiftbird Day School, Cow
Creek Rec Area, Lake Oahe and Swan Creek Rec Area.

LAT...LON 4543 10066 4521 9991 4445 10054 4476 10114
      4480 10114
TIME...MOT...LOC 0120Z 318DEG 31KT 4532 10065 4479 10106

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:14 PM MDTSevere Thunderstorm WarningABRCorson46 min
Aug 12, 6:20 PM MDTSpecial Weather StatementABRRoberts25 min
Aug 12, 6:54 PM MDTSevere Thunderstorm WarningABRCorson51 min
Aug 12, 7:20 PM MDTSpecial Weather StatementABRDewey55 min
Aug 12, 8:12 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully63 min
Aug 12, 8:42 PM MDTFlash Flood WarningABRCorson6 hr
Aug 12, 9:34 PM MDTAreal Flood WarningABRCodington6 hr
Aug 13, 6:22 AM MDTSpecial Weather StatementABRClark53 min
Aug 13, 8:49 AM MDTSpecial Weather StatementABRHamlin41 min
Aug 13, 9:31 AM MDTSpecial Weather StatementABRDeuel44 min
Aug 13, 10:25 AM MDTSpecial Weather StatementABRHamlin50 min
Aug 13, 10:29 AM MDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.